I’m a 25 year old male, and I recently started losing my hair. I wanted to try Rogaine, but after researching on the internet I am scared that my hair will shed and look worse. Will this happen? And if so will my hair grow back?
Hair shedding can occur when you start using Rogaine (minoxidil), but it doesn’t happen for every person. A lot of people mistake hair shedding for hair loss, and they are not the same. The hair follicle’s life cycle has three phases.
- Anagen (growth phase)
- Catagen (transitional period)
- Telogen (resting phase)S
Some people experience temporary shedding because their weaker follicles are pushed into the telogen (resting phase) so that stronger, healthier follicles can grow back. Hair shedding that occurs from minoxidil treatment is temporary. As long as you continue the medication, it will grow back.
How Does Minoxidil Work?
To date, the mechanism that makes minoxidil work is unknown. Still, many believe that minoxidil works by prolonging the anagen (growth) phase while increasing the oxygen and blood supply to the scalp. Minoxidil was the first FDA-approved medication for genetic hair loss.
Don’t Panic When You See Hair Shedding
The biggest mistake that hair loss sufferers make when starting minoxidil is quitting once they notice hair shedding. Everybody sheds approximately 100 hairs per day- this includes people who aren’t suffering from genetic hair loss like women and children.
Why Does Minoxidil Cause Shedding
Minoxidil is a vasodilator, which means it dilates blood vessels, which increases blood flow. As the blood begins to flow and rush through your scalp, weak hair follicles enter into the resting phase. Once these hair follicles enter the growth phase, they return healthier, stronger, and thicker.
The increased hair shedding is a normal part of the process and is a good sign that the medication is working and doing its job. Minoxidil requires consistent daily use to work. If you stop taking the drug, your hair loss will return, and the lost hair might not return.